RSS
TwitterFacebook

FDA Warns About Risk of Confusion, Dosing Errors with Compounded Injectable Drugs

The FDA is warning patients to pay close attention to how the strengths of compounded injectable drugs are expressed, as doses are listed differently than conventional drugs, leading to confusion and dosing errors.

The FDA issued a warning last week, indicating that the agency has received a number of reports involving overdoses or incorrect dosing caused by confusion over injectable compounded drug labels.

Conventional manufacturers of medications label injectable products with the strength per total volume, or the strength in the entire injection, even if the actual dose is smaller than the entire injection.

In some cases, compounded products may be labeled differently, often indicating the strength of the medication per dose, instead of the entire injection. This can lead to dosing errors or confusion regarding the strength of the dose.

The FDA outlined at least two reports received through the MedWatch Adverse Event reporting program, involving patients who suffered overdoses from compounded injectable products.

The first case involved a patient prescribed 50 mcg of fentanyl per dose. The fentanyl IV bag administered to the patient was labeled with the strength per milliliter, 50 mcg/mL, in large font. The strength per total volume, 2,500 mcg/50mL, was below in a smaller font.

The patient inadvertently took 50 times their prescribed dose because they took the 2,500 mcg of fentanyl. The patient believed the total amount of fentanyl in the bag was 50 mcg, since that was the amount listed in large font, instead of 2,500 mcg total.

The fentanyl IV bag was compounded by an undisclosed facility owned by Central Admixture Pharmacy Services.

The second adverse event report involved a patient prescribed 5 to 10 mg of ketamine per dose as needed for pain. The ketamine injection administered to the patient was labeled as Ketamine HCl 10 mg/mL highlighted in yellow. In smaller font, the strength per total volume in the syringe was printed beneath the highlighted text.

The patient inadvertently received 50 mg of ketamine, equivalent to 5-10 times their prescribed dose, instead of the 5 mg of ketamine. The patient become extremely drowsy as a result.

The error was attributed 10 mg/mL as the stated strength highlighted in yellow. This was misunderstood as the total amount of ketamine in the syringe, not the total amount in each mL of the medication.

The ketamine was compounded by QuVa Pharma Inc. located in Sugar Land, Texas.

The FDA received other complaints regarding dosing confusion from compounded drugs, specifically concerning the strength displayed per milliliter instead of the strength per total volume. This often leads to confusion about how much drug is in the container and how much the patient should take per dose, leading them to take the entire container instead of one dose.

The FDA issued a warning concerning this problem in April 2013. The agency recommended compounding pharmacies place the entire dose of the container in prominent letters.

“[F]or small volume parenteral products, the strength per total volume should be the primary and prominent expression on the principal display panel of the label, followed in close proximity by strength per milliliter enclosed by parentheses,” indicated the draft guidance.

The FDA encourages anyone who has experienced side effects linked to medication errors report them to the FDA MedWatch Adverse Event Reporting program.

Tags: , , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.